Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 188, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 2, 2014, 7:16 AM CDT for 4 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2014, 7:16 AM CDT (12:16 UTC)
- Expired
- Oct 2, 2014, 8:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:37 AM CDT, 39 minutes earlier.
Area forecast discussion, Oct 2, 6:37 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 637 AM CDT Thu Oct 2 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 359 AM CDT THU OCT 2 2014 Challenging forecast today. Water vapor loop shows significant upper trough across the northern and central High Plains moving east with a large area of lift ahead of it. Much of the clouds and precipitation associated with the lift is in central and eastern Nebraska this morning. Other storms are ongoing across OK into southeast KS to central MO ahead of another weak wave. As the main upper trough approaches the surface front/inverted trough currently from south central KS into southeast Nebraska, expect redevelopment of showers and thunderstorms across eastern KS during the morning hours. Development along/ahead of cold front would have some chance to be severe in east central KS early to middle afternoon, with hail and wind the main hazards. Short range models in pretty good agreement on timing of cold front exiting our forecast area within an hour or so of 21Z Thursday. Synthetic radar imagery output from these models indicate showers likely persisting for a few hours behind the front so have kept chance POPs in the southeast into the evening hours. Water vapor loop shows next upper trough to affect area over southern Alberta this morning. All models bring this southeastward in northwest flow aloft with associated lift entering north central Kansas counties late Thursday night. The shortwave is weakening/losing amplitude as it moves through Nebraska, so would expect a few hundredths at most from the dynamics associated with this trough. Temperatures tricky today with little to no rise expected behind the boundary over north central KS and highs mainly in the 60s, but max temps reaching near 80 in the southeast before the front comes through. .LONG TERM...(Friday through Wednesday) Issued at 359 AM CDT THU OCT 2 2014 By Friday morning, models show a deep mid-level trough in place across the central U.S. Models are in fairly good agreement in having an embedded shortwave develop within this mid-level trough, skimming across northern and northeastern Kansas Friday morning. Model soundings show some saturation in the low to mid levels along with some isentropic lift present, so could see some scattered light precipitation develop. However, there doesn't look to be any instability in the area so kept the mention of rain showers and increased PoPs a bit during the morning hours with dry conditions expected by the afternoon. This deepening mid-level trough also will result in a surge of colder air into the region. A tight pressure gradient will set up across the region on Friday as surface high pressure quickly advances into the area, resulting in breezy northwesterly winds gusting upwards of 25-35mph. With this decent caa in place, continued to trend cooler with Friday high temperatures, dropping them into the mid/upper 50s. Chilly conditions are expected Friday night into Saturday morning as light northwesterly flow remains in place and skies become mostly clear. With these expected conditions, much of the forecast area has the potential to see some patchy frost develop by Saturday morning. Slightly warmer conditions are expected on Saturday as the mid-level trough axis advances well east of the area and surface winds back toward the east and southeast through the day, resulting in highs ranging from the upper 50s to middle 60s. Models show a weak cold front tracking eastward through the area on Sunday, but do not anticipate any precipitation with this frontal passage. There also does not look to be much in the way of colder air behind this boundary, so have Sunday high temperatures reaching into the upper 60s to middle 70s. Have added slight chance PoPs on Monday for far eastern Kansas as a passing shortwave may produce a few scattered showers. Otherwise, conditions are expected to remain dry through the middle of next week with high temperatures rebounding into the mid 70s to mid 80s and low temperatures rising into the 50s and 60s as southwesterly surface winds return to the region. && .AVIATION...(For the 12Z TAFs through 12Z Friday Morning) Issued at 634 AM CDT THU OCT 2 2014 Forecast difficult with boundary in the vicinity and areas of IFR conditions near and just west of the boundary. Expect IFR conditions to come in and out of the TAF sites this morning, and thunderstorms to affect them as well later this morning into early afternoon. Wind should shift to the northwest and strengthen to 15 kts gusting to 25 kts. Things should dry by late afternoon and clear out this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GDP LONG TERM...Hennecke AVIATION...GDP
Hazardous weather outlook, Oct 2, 7:08 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 708 AM CDT THU OCT 2 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-031215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 708 AM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS THIS MORNING WITH LARGE HAIL LIKELY AND DAMAGING WINDS POSSIBLE. ADDITIONAL STORMS ARE EXPECTED TO REDEVELOP OVER EASTERN KANSAS LATER THIS MORNING. A FEW STORMS COULD HAVE HAIL AND STRONG WINDS INTO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CHILLY CONDITIONS ARE EXPECTED SATURDAY MORNING AS LOW TEMPERATURES DROP INTO THE MIDDLE TO UPPER 30S. AS A RESULT...COULD SEE SOME PATCHY FROST DEVELOP ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON ACROSS PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
In the hours before
Local storm report, Oct 2, 3:05 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 S GREELEY 38.35N 95.13W
10/01/2014 ANDERSON KS TRAINED SPOTTER
SPOTTER REPORTED 6 INCH DIAMETER LIMBS DOWN FROM HEALTHY
TREE. ALSO PEA TO DIME SIZE HAIL. PROBABLY HAD WINDS OF
60-70 MPH.
0415 PM HAIL 5 SW GARNETT 38.23N 95.31W
10/01/2014 E1.75 INCH ANDERSON KS PUBLIC
A FEW GOLF BALL SIZE HAIL STONES COLLECTED BY CITIZEN. NO
SEVERE STRENGTH WINDS ASSOCIATED AT THE TIME.
0618 PM HAIL NNW WESTMORELAND 39.40N 96.42W
10/01/2014 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND.
0626 PM HAIL 4 ENE WESTMORELAND 39.41N 96.35W
10/01/2014 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
QUARTER TO LARGER SIZE HAIL WITH 50-60 MPH WINDS
0728 PM HAIL 2 SW HOLTON 39.44N 95.76W
10/01/2014 E1.25 INCH JACKSON KS TRAINED SPOTTER
0728 PM HAIL 7 SSW HOLTON 39.37N 95.79W
10/01/2014 E1.75 INCH JACKSON KS LAW ENFORCEMENT
AT 174 AND K ROAD.
0805 PM HAIL 2 S HOLTON 39.44N 95.74W
10/01/2014 M1.75 INCH JACKSON KS PUBLIC
0806 PM HAIL VALLEY FALLS 39.34N 95.46W
10/01/2014 E1.75 INCH JEFFERSON KS EMERGENCY MNGR
0815 PM HAIL NORTONVILLE 39.42N 95.33W
10/01/2014 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
0820 PM HAIL SE SILVER LAKE 39.10N 95.85W
10/01/2014 E1.75 INCH SHAWNEE KS TRAINED SPOTTER
0820 PM TSTM WND DMG 3 E GRIDLEY 38.10N 95.83W
10/01/2014 COFFEY KS EMERGENCY MNGR
THREE POWER POLES AND LINES DOWN.
0825 PM TSTM WND GST 2 SW TOPEKA 39.03N 95.70W
10/01/2014 M60.00 MPH SHAWNEE KS TRAINED SPOTTER
0840 PM HAIL WINCHESTER 39.32N 95.27W
10/01/2014 E1.75 INCH JEFFERSON KS EMERGENCY MNGR
0840 PM TSTM WND DMG 3 SW TOPEKA 39.02N 95.72W
10/01/2014 SHAWNEE KS EMERGENCY MNGR
3.5 INCH LIMBS DOWN IN SW TOPEKA
0841 PM HAIL BILLARD AIRPORT 39.08N 95.62W
10/01/2014 M1.00 INCH SHAWNEE KS NWS EMPLOYEE
QUARTER SIZE HAIL OBSERVED BY FORECASTERS ON STATION AT
TOPEKA NWS
0841 PM TSTM WND GST BILLARD AIRPORT 39.08N 95.62W
10/01/2014 M66.00 MPH SHAWNEE KS ASOS
MEASURED WIND GUST BY ASOS.
0850 PM HAIL 2 NE GRANTVILLE 39.10N 95.53W
10/01/2014 E1.50 INCH JEFFERSON KS TRAINED SPOTTER
1006 PM HAIL 5 NW BILLARD AIRPORT 39.14N 95.69W
10/01/2014 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
STORM SPOTTER ESTIMATED HAIL SIZE
1015 PM HAIL 5 NE TOPEKA 39.10N 95.63W
10/01/2014 E1.25 INCH SHAWNEE KS TRAINED SPOTTER
1015 PM TSTM WND GST 5 NE TOPEKA 39.10N 95.63W
10/01/2014 E50.00 MPH SHAWNEE KS TRAINED SPOTTER
50 MPH WIND GUSTS ESTIMATED WITH UP TO HALF DOLLAR SIZE
HAIL.
1053 PM HEAVY RAIN 2 NE SILVER LAKE 39.12N 95.84W
10/01/2014 M1.45 INCH SHAWNEE KS TRAINED SPOTTER
RAINFALL TOTAL SINCE 7PM TODAY.
&&
HENNECKELocal storm report, Oct 2, 7:16 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL 5 S CONCORDIA 39.50N 97.66W
10/02/2014 E1.50 INCH CLOUD KS LAW ENFORCEMENT
PING PONG BALL SIZE HAIL ESTIMATED FROM LAW ENFORCEMENT.
&&
COMITTThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 40 min |
| Oct 1, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 35 min |
| Oct 1, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 52 min |
| Oct 1, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 50 min |
| Oct 1, 8:03 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| Oct 1, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Oct 1, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 46 min |
| Oct 1, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 51 min |
| Oct 1, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 18 min |
| Oct 1, 9:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| Oct 1, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| Oct 1, 9:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 23 min |
| Oct 1, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 30 min |
| Oct 1, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Oct 1, 10:53 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Oct 1, 11:29 PM CDT | Special Weather Statement | TOP | Douglas | 16 min |
| Oct 2, 6:41 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 49 min |
| Oct 2, 7:56 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 49 min |
| Oct 2, 8:25 AM CDT | Areal Flood Advisory | TOP | Marshall | 95 min |
| Oct 2, 8:33 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 42 min |
| Oct 2, 8:50 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 115 min |
| Oct 2, 9:09 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 40 min |
| Oct 2, 10:00 AM CDT | Special Weather Statement | TOP | Coffey | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.